FDA Announcement: Over-the-Counter Pain Drug Recalled Over Carcinogenic Substance

[ad_1]

A pharmaceutical company confirmed it is recalling a benzocaine topical spray.

A pharmaceutical company confirmed it is recalling a commonly used product due to the presence of a potentially carcinogenic substance, according to an announcement from the U.S.  Food and Drug Administration (FDA) last week.

Insight Pharmaceuticals said it is recalling one lot of Americaine 20 percent Benzocaine Topical Anesthetic Spray, an over-the-counter product that is available on a number of websites, including Amazon, and through other retailers. It’s used to stop pain and itching for minor cuts, burns, and scrapes.

The contaminated lot under recall “showed a low level of benzene came from the propellant that sprays the product out of the can,” said the announcement, adding that no other lots of the drug showed benzene contamination. A notable carcinogenic substance, benzene can potentially cause a variety of cancer such as leukemia and other health problems.

The company said the recalled lot has the code 1A16420 and the package size is two ounces. No other lots are being recalled and can be used by consumers as intended, the firm said.

Consumers who purchased the recalled product are advised to immediately stop using it and throw it out. The company is offering a refund, accessible via the FDA recall website.

The recall was initiated “out of an abundance of caution,” the notice added. So far, the firm hasn’t received any “serious adverse events related to this recall.” It also said that “benzene is ubiquitous in the environment. Humans around the world have daily exposures to it indoors and outdoors from multiple sources.”

Related Stories

FDA Recalls Fish Fillet Products Due to Risk of Soy Allergies
FDA Issues Warning About Counterfeit Ozempic, Seizes ‘Thousands’ of Units

But it added: “Benzene is classified as a human carcinogen. Exposure to benzene can occur by inhalation, orally, and through the skin and it potentially can result in cancers including leukemia and blood cancer of the bone marrow and blood disorders which can be life threatening,” according to the recall notice.

The recall announcement continued to say that consumers should contact a physician or health care provider “if they have experienced any problems that may be related to taking or using this anesthetic product.”

The U.S. Centers for Disease Control and Prevention (CDC) has said on its website that benzene is found in outdoor and indoor air, although indoor levels are generally higher. It can be emitted from substances such as paint, glue, wax, detergents, and other household products, the CDC says. Outside, benzene can be found in car exhaust, industrial emissions, cigarette smoke, gasoline fumes, forest fires

“Benzene works by causing cells not to work correctly. For example, it can cause bone marrow not to produce enough red blood cells, which can lead to anemia. Also, it can damage the immune system by changing blood levels of antibodies and causing the loss of white blood cells,” the health agency says. “The seriousness of poisoning caused by benzene depends on the amount, route, and length of time of exposure, as well as the age and preexisting medical condition of the exposed person.”

People who breathe in significant levels of benzene, according to the agency, can show symptoms including dizziness, drowsiness, a rapid or irregular heartbeat, confusion, headaches, and unconsciousness. Consuming food or drinks with high amounts of the substance, meanwhile, can cause stomach irritation, vomiting, a rapid heartbeat, and dizziness.

The FDA earlier this month posted a number of recalls targeting several different prescription drugs, including a medication, pazopanib, made by Novartis that’s used to treat kidney cancer and other forms of cancer.
The agency also announced the recall of Lupin Pharmaceutical’s penicillamine, a medication used to treat Wilson’s disease, a rare condition that causes excess copper buildup in certain organs.
Around the same time, an FDA notice said that Sun Pharmaceutical Industries Ltd. announced the recall of nearly 100,000 bottles of liothyronine sodium tablets due to failed impurities.

[ad_2]

Source link

Leave a Reply

Your email address will not be published. Required fields are marked *